It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


Re: Weight gain?
May 15, 2008
Replacement dosing is hard... many docs put people on a bit too much as too little is well really bad and too much, they see as less bad but in reality, it damages the body as well. The juggling act is just to take just enough but there is no way to do that.

Try spreading your dose out to 3 times a day for more energy - but don't take anything past 4-5pm or it will interfere with sleep. Usually people take the bulk in the morning and then 5mg in the afternoon. What do you take and how do you take it?
Re: Weight gain?
May 15, 2008
Hi,

I am 33years old and have had Addison's since I was 11years old. I have always been very slim however a couple of years ago I was referred to a new Endocrinologist and he increased my dose of hydrocortisone as he said that I was on too low a dose despite the fact that I felt fine.

He increased my dose to 30mg a day and I gained weight and my face became bloated and I could not understand it as I have a very poor appetite (eat quite little). I got very upset as I went up two dress sizes and so made a point of weighing myself, eating healthily and swimming every morning before work as well as the gym. After a month of this I weighed myself again and I had in fact gained weight still despite all the exercise etc.

I managed to get to see a top endocrinologist in London and at our first consultation he said that in his opinion I was on far too much hydrocortisone as I am only petite in height 5 ft 2inches and he said that he has male patients that are alot bigger than me and not taking as nuch as 30mg a day.

He arranged for me to have my cortisol levels measured and so had to go into hoospital for 9hrs. I had to initially not take any hydrocortisone or any of my tables first thing, they then took a blood test and then gave me my morning dose of hydrocortisone. They then took more blood 30mins later (or there abouts) and continued taking blood samples throughout the day with the intervals between each blood test getting further apart. I then took my evening dose and they took blood etc. up until early evening.

The dose I was taking at the time was 20mg in the morning and 10mg in the evening.

When I went back to see the doctor for my results he said that I was to half my dose as I had been taking two much for too long. The results showed that the cortisol level first thing was low as I had not had the morning dose. After taking the 20mg my levels shot sky high and stayed high. Then after taking my evening dose when the cortisol level was lowering the 10mg shot it up too high again and gave me too much energy which is why I had, had trouble going to sleep as I was never tired.

I was told to take 5mg morning, 5mg lunch time and 5mg evening. At first it was had because I was used to being on a high dose however after a couple of weeks I had got used this new dose and felt the best I had ever done. I had a better appetite, could get up in the mornings without feeling tired because I was going to sleep ata more reasonable time. I had also lost a stone in weight and went back to being a size 8 UK (6 US).

I feel great and just go swimming maybe once a week as I work all week long and don't get back till early evening and I have 2 children to get ready for bed.

In addition however, when I was 21yrs old I went through a period of weight gain, feeling tired, and cold all the time and upon having my thyroid checked it was noted that they weren't functioning as they should although the did still work. As a result I was put on thyroxine 75mcg one day and 50mcg the next - alternating and again my weight came off, I felt more full of energy and I went back to my usual size.

Hope this helps!
Re: Weight gain?
May 16, 2008
Thyroid dysfunction and Addison's can go hand in hand. Getting your dosages right is always a chore. you should be getting at least 8 am blood checks on your ACTh and cortisol every 6-8 weeks or so while starting your cortisol medication.. just to see where you are cortisol wise.

You should also get your thyroid levels checked. Too much cortisol surpresses the T3 that is your active thyroid hormone.. responsible for energy and muscle and metabolism.. well if this is low.. hello weight gain.
TSH, FT3, FT4.. and just incase have them at least once run TPOAb and TGAb.


It is possible just to gain weight because of fluid retention and your interaction with the drug. I am up 5 lbs in 8 weeks on HC. It is a bear.. but I am also fighting a dying/dead thyriod as well.

MG
Re: Weight gain?
May 16, 2008
I have no adrenals, weigh over 200lbs and only take 22.5 (sometimes 20mg) total as a replacement dose. I take for thyroid 150mcg of a T4 drug and 15mg of a T3 (the thyroid was removed too - yeah, pretty much everything has been removed).

You can exercise if you are on a proper replacement dose - but if you are on too much - well the cortosol will accelerate a destruction of your muscles such as with Cushing's syndrome (which is too much cortisol by any means). Cortisol will also break down bones and other tissues such as the eyes.

If you feel sluggish and tired right away and do not recover, that usually means that the muscles are getting damaged instead of getting benefit from exercise.

Dosing would depend on if you had any function on your own - so if you had some, taking a little would help, but if you need to suppress completely, taking more than 20 total would do that. Water retention, I agree, is something that is a bear.





All times are GMT -7. The time now is 03:49 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!